Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 174, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2003, 9:53 PM CDT for Dakota County, Dixon County, Nebraska; Plymouth County, Woodbury County, Iowa; Union County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 9:53 PM CDT (02:53 UTC)
- Expired
- Jul 4, 2003, 10:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 9:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2181 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1546 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 050253 SVRFSD IAC149-193-NEC043-051-SDC127-050330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 953 PM CDT FRI JUL 4 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DAKOTA COUNTY IN NORTHEAST NEBRASKA NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA PLYMOUTH COUNTY IN NORTHWEST IOWA NORTHERN WOODBURY COUNTY IN NORTHWEST IOWA SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1030 PM CDT * AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES EAST OF ALLEN TO 5 MILES EAST OF PIERSON...OR FROM 10 MILES SOUTH OF PONCA TO 5 MILES NORTH OF CORRECTIONVILLE...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... NORTH SIOUX CITY AROUND 1010 PM CDT SIOUX CITY AROUND 1015 PM CDT KINGSLEY AROUND 1030 PM CDT LAT...LON 4240 9695 4247 9585 4265 9589 4251 9695 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:40 PM CDT, 6 hours 13 minutes earlier.
Area forecast discussion, Jul 4, 3:40 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 PM CDT FRI JUL 4 2003 ...SHORT TERM... ANOTHER TRICKY FCST INVOLVING NMRS TROFS AND S/WS MOVG THRU THE FAST UPPER FLOW ACRS THE NRN TIER OF STATES. FOR TNGT...OLD OUTFLOW BNDRY AND HUNG UP CDFNT DRAPED ACRS NW IA. CONVECTION MAY CONT TO FIRE UP ALONG THIS BNDRY IN THIS AREA THRU THE EVENING HRS UNTIL WE START TO LOSE SOME OF THE HEATING. IN ADDN...IT APPEARS THAT A VORT LOBE MAY DVLP EARLY THIS EVENING OVER N CNTRL NEB WHICH COULD HELP TO REFIRE ANY CONVECTION ACRS THE SRN CWA...BUT BEST CHCS WL BE IN NW IA AS THEY ARE IN THE RR JET QUAD. IN ADDN...ANOTHER S/W WL MOVE THRU THE FLOW...CRNTLY SPARKING QUITE A BIT OF CONVECTION IN NW SD. THIS SYSTEM MAY AFFECT THE WRN CWA LATER THIS EVENING...MOVG THRU THE BROOKINGS AND SW MN AREA JUST BEFORE MIDNIGHT. NOT A GREAT CHC OF RAIN...BUT CANNOT RULE IT OUT. THOUGHTS ARE RIGHT NOW THAT THE SVR THREAT IS MINIMAL OVER THE AREA WITH SHEAR THAT IS RATHER WEAK...AND EITHER WEAK LIFT OR SUBSIDENCE AFFECTING THE FSD FA. SO WILL NOT MENTION SVR WORDING IN THE ZONES. SATURDAY DAYTIME REMAINS INTERESTING. ETA CONTS TO POINT TOWARD A LARGE AMNT OF RESIDUAL LOW TO MID LVL FRONTOGENESIS OVER PARTS OF THE SRN CWA...ALONG WITH STRONG MID LVL -DIV Q. THE ETA WAS DISPLAYING QPF FIRST IN THE SW CWA SAT MRNG...MOVG EWD ALONG I 90 AND SWRD AS THE PROGRESSED. AS USUAL GETTING CLOSE TO THE EVENT... THE ETA HAS NUKED THE PCPN DESPITE THE ABOVE MENTIONED PROBLEMS... BUT NOT THE GFS HAS PICKED UP ON THE QPF WITH A CONVECTIVE LOOKING INDUCED VORT MAX SATURDAY AFTN. THEREFORE...CONT TO GO CHC POPS OVER THE SRN CWA FOR SATURDAY...ESP IN THE AFTN. ETA/GFS ARE IN GOOD AGREEMENT ON BRINGING ANOTHER S/W THRU THE ZONAL FLOW SATURDAY NIGHT. THIS ONE COULD BE STRONG AND WORTH STRONG CHC POPS. THIS SATURDAY NIGHT WAVE EXITS RAPIDLY...AND BEHIND IT MID LVL WAA USHERS IN FOR MUCH OF THE DAY ON SUNDAY. MUCH OF THE CWA IS CAPPED OFF AGAIN WITH +12 TO +14C AIR AT H7. HOWEVER BOTH MODELS THEN SHOW ANOTHER VERY VIGOROUS DISTURBANCE AND ASSOCIATED CDFNT MOVG INTO THE AREA SUNDAY NIGHT. THIS WAVE HAS BEEN WELL ADVERTISED...AND IS CRNTLY ON THE WV IMAGERY IN WRN CANADA. COULD BE SOME MORE SVR TS WITH THIS ONE SO WILL KEEP AN EYE ON IT. PCPN WILL BE ALONG AND BEHIND THE LOW LVL BNDRY WHERE THE CAP BREAKS DOWN. LOW LVL BNDRY THEN CONTINUES TO LAY OVER FM W TO E ACRS THE SRN CWA ON MONDAY AND MONDAY NIGHT...WHICH WL KEEP A CHC OF TS/SHRA GOING FM I 90 SWRD IN THIS TIMEFRAME. ...LONG TERM... OVERALL...MODELS CONT TO BE IN GOOD AGREEMENT WITH THE LARGE SCALE FEATURES. THE LAST IN THE SERIES OF S/WS MOVES THRU ON TUE AND TUE NIGHT. THIS IS FOLLOWED BY SOME SUBSTANTIAL RIDGING BUILDING JUST TO THE WEST OF THIS AREA...POTENTIALLY CAPPING THINGS OFF LATE IN THE WEEK. NEW GFS RUNS POINTED TO SOME QPF IN THE SIOUX CITY AREA ON THURSDAY. HARD TO HANG MY HAT ON THIS RIGHT NOW SO WILL REEVALUATE TOMORROW. .FSD...NONE MJF
Hazardous weather outlook, Jul 4, 11:10 AM CDT, 10 hours 43 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 AM CDT FRI JUL 04 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON...GENERALLY WEST OF THE JAMES RIVER IN SOUTHEAST SOUTH DAKOTA. THE THUNDERSTORMS ARE THEN EXPECTED TO BECOME MORE NUMEROUS AS THEY SPREAD EAST THIS EVENING...WITH THE BEST CHANCE BEING ALONG AND SOUTH OF INTERSTATE 90. SOME OF THESE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY NIGHT...AND AGAIN LATE SUNDAY AFTERNOON AND NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTH CENTRAL SOUTH DAKOTA... AND ALONG AND SOUTH OF INTERSTATE 90 OVER SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA AFTER 7 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WB
In the hours before
Local storm report, Jul 4, 9:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
941 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0842 PM 5 N PLANKINTON SD 1.75 INCH HAIL
07/04/03 AURORA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 4, 9:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
943 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0906 PM 4 SW LETCHER SD 2 INCH HAIL
07/04/03 SANBORN REPORTED BY STORM
SPOTTER.Local storm report, Jul 4, 9:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM 1 S GREGORY SD .75 INCH HAIL
07/04/03 GREGORY REPORTED BY STORM
SPOTTER.Local storm report, Jul 4, 9:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
946 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM PLANKINTON SD .75 INCH HAIL
07/04/03 AURORA REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 4, 9:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0929 PM MITCHELL SD 1.75 INCH HAIL
07/04/03 DAVISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 4, 9:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
953 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0948 PM PIERSON IA .75 INCH HAIL
07/04/03 WOODBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 10:01 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida | 29 min |
| Jul 4, 10:32 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 28 min |
| Jul 4, 10:36 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 24 min |
| Jul 4, 10:56 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 34 min |
| Jul 4, 11:00 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 45 min |
| Jul 4, 11:03 PM CDT | Flash Flood Warning | FSD | Ida, Woodbury | 117 min |
| Jul 4, 11:29 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 31 min |
| Jul 4, 7:56 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 34 min |
| Jul 4, 7:59 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 31 min |
| Jul 4, 8:24 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 66 min |
| Jul 4, 8:30 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 30 min |
| Jul 4, 8:31 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 44 min |
| Jul 4, 8:42 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 48 min |
| Jul 4, 8:51 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 24 min |
| Jul 4, 8:58 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 32 min |
| Jul 4, 9:15 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 30 min |
| Jul 4, 9:26 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 34 min |
| Jul 4, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 45 min |
| Jul 4, 9:46 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 44 min |
| Jul 4, 9:48 PM CDT | Tornado Warning | FSD | Charles Mix | 27 min |
| Jul 4, 10:16 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 44 min |
| Jul 4, 10:29 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Severe Thunderstorm Warnings in Iowa, 2003Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.